Food Chem Toxicol. 2023 Nov 8:114176. doi: 10.1016/j.fct.2023.114176. Online ahead of print.
Ethambutol is an antibiotic widely used for treatment of Mycobacterium species. Although it is safe to use in patients, the ocular toxic impact, including optic neuropathy and retinopathy, can be observed in patients using ethambutol. After discontinuation of the drug, the ocular toxic effects can be reversible in some patients, but some are not. Ethambutol-induced optic neuropathy has been recognized for more than six decades and the prevalence of optic neuropathy from a standard dose of ethambutol has been reported as 0.7-1.29%. Several factors associated with ethambutol-induced optic neuropathy include dosage/duration of drug, the medical conditions of patients such as renal and hepatic dysfunction and preexisting mitochondrial mutations. Currently, there is no specific treatment and prevention of ethambutol-induced optic neuropathy. In addition, the potential underlying mechanisms of ethambutol-induced optic neuropathy is still unclear. Therefore, this review aimed to summarize and discuss evidence from clinical, in vitro, and in vivo studies in order to explore the potential pathophysiology of ethambutol-induced optic neuropathy. Any contradictory findings are also included and discussed. The insights gained from the review will facilitate the discovery of novel approaches for prevention and treatment of optic neuropathy-induced by ethambutol.